Alert archive / Kansas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 72, NWS Dodge City, KS

May 16, 2015Finney County, Haskell County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 16, 2015, 4:31 PM CDT for Finney County, Haskell County, Kansas. It was in force for 21 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 16, 2015, 4:31 PM CDT (21:31 UTC)
Expired
May 16, 2015, 4:52 PM CDT
In force
21 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Finney County, KS, Haskell County, KS

What was reported inside it

TimeReportWhereRemark
May 16, 4:42 PM CDTTSTM WND GST 651 Ssw Garden City, KS
May 16, 4:45 PM CDTHAIL 12 S Holcomb, KS
May 16, 4:47 PM CDTHAIL 14 S Holcomb, KS
May 16, 4:50 PM CDTTSTM WND DMG2 Wsw Garden City, KSELECTRICAL LINE DOWN DUE TO STRONG WINDS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 16, 2:41 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.5 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2015-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2015-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1786 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

549 
WUUS53 KDDC 162131
SVRDDC
KSC055-081-162230-
/O.NEW.KDDC.SV.W.0072.150516T2131Z-150516T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
431 PM CDT SAT MAY 16 2015

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HASKELL COUNTY IN SOUTHWESTERN KANSAS...
  WESTERN FINNEY COUNTY IN SOUTHWESTERN KANSAS...

* UNTIL 530 PM CDT

* AT 431 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 2 MILES WEST OF HOLCOMB TO 4 MILES NORTH OF
  SATANTA...MOVING EAST AT 15 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  GARDEN CITY...HOLCOMB...SUBLETTE...SATANTA AND PLYMELL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR SOUTHWESTERN
KANSAS.

LAT...LON 3802 10109 3815 10077 3754 10066 3740 10106
TIME...MOT...LOC 2131Z 264DEG 15KT 3800 10104 3750 10099 

HAIL...1.00IN
WIND...60MPH

$$

SUGDEN
1 follow-up statement
200 
WWUS53 KDDC 162152
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
452 PM CDT SAT MAY 16 2015

KSC055-081-162202-
/O.CAN.KDDC.SV.W.0072.000000T0000Z-150516T2230Z/
HASKELL KS-FINNEY KS-
452 PM CDT SAT MAY 16 2015

...THE SEVERE THUNDERSTORM WARNING FOR HASKELL AND WESTERN FINNEY
COUNTIES IS CANCELLED...
    
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE
AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.  HOWEVER SMALL
HAIL....GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THESE
THUNDERSTORMS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR SOUTHWESTERN
KANSAS.

LAT...LON 3802 10109 3815 10077 3754 10066 3740 10106
TIME...MOT...LOC 2150Z 264DEG 15KT 3801 10094 3751 10089 

$$

SUGDEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 2:05 PM CDT, 2 hours 26 minutes earlier.

Area forecast discussion, May 16, 2:05 PM CDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
205 PM CDT SAT MAY 16 2015

...UPDATED LONG TERM SECTION...

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 128 PM CDT SAT MAY 16 2015

ABBREVIATED SHORT TERM WITH MET WATCH. MADE ADJUSTMENTS TO POPS
CONCERNING THE NON SEVERE THUNDERSTORMS ACROSS SOUTH-CENTRAL
KANSAS EARLY THIS AFTERNOON. SOME OF THE ACTIVITY ACROSS OKLAHOMA
HAS BEEN INCREASING IN INTENSITY, SO WILL HAVE TO WATCH OUT FOR
MARGINALLY SEVERE BASICALLY SE OF A LINE FROM ASHLAND TO ST JOHN.
THE NEXT AREA OF CONCERN IS OUT WEST. BUBBLING CUMULUS HAS BEEN
NOTED ON VIS SAT. TOOK A BLEND OF THE HRRR AND WRF-ARW FOR POP
ARRANGEMENTS WITH THIS ACTIVITY. WE LAUNCHED AN 18Z RAOB, WHICH
LOOKS FAR FROM SPECTACULAR. FIRST, INSTABILITY IS OBVIOUSLY VERY
LIMITED WITH ALL LINGERING CLOUD COVER. SECOND, 850-HPA WINDS ARE
VERY WEAK. IN FACT, THE ENTIRE LOW LEVELS ARE WEAK, ALTHOUGH
THERE IS DECENT VEERING. THIRDLY, UPPER LEVEL WINDS ARE BACKED.
TRANSLATION: MESSY HP SUPERCELLS. SO THE SITUATION HAS CHANGED A
BIT FROM PREVIOUSLY THOUGHT. THE MORNING SHOWERS AND THUNDERSTORMS
WILL PROBABLY HAVE DELETERIOUS IMPACTS TO STORM INTENSITY. RAP
ANALYSIS DOES SHOW CAPE INCREASING OUT WEST. STILL THINK WE WILL
STILL SEE SEVERE. THINK TORNADO POTENTIAL IS NOT AS HIGH AS
PREVIOUSLY THOUGH. THERE IS ENOUGH SHEAR TO GET ROTATING STORMS
THOUGH AND A FEW TORNADOES ARE NOT OUT OF THE QUESTION. WHAT IS
IN QUESTION IS IF THE TORNADOES WILL BE STRONG OR NOT. HAVE SEEN
AN UPTICK ON UPDRAFT HELICITY RECENTLY, SO SOMETHING TO MONITOR.
FROM THE 18Z RAOB, IT WILL TAKE QUITE THE ATMOSPHERIC TURN OVER
TO GET IT PRIMED FOR STRONG TORNADOES WITH DECENT INSTABILITY AND
STRENGTHENING LOW LEVEL WINDS. THERE IS SOME CONCERN ACROSS SOUTH-
CENTRAL KANSAS THAT LOW LEVEL WINDS THIS EVENING WILL STRENGTHEN
AND THE TORNADO POTENTIAL COULD GO UP. BUT BY THAT TIME, THE
STORMS COULD BE OUTFLOWY, PRECIPITATION LADEN MESSY STORMS. WILL
CONTINUE TO MONITOR THE MESOSCALE SITUATION AND ADJUST AS
NECESSARY. STORMS WILL BE MOVING AT A GOOD CLIP TOO.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 156 PM CDT SAT MAY 16 2015

THE SOUTHERN BRANCH OF THE WESTERLIES WILL CONTINUE TO BE ACTIVE
WITH AMPLIFICATION RESULTING FROM TROPICAL CONVECTION ACROSS THE
WESTERN PACIFIC. SUNDAY AND MONDAY WILL BE BETWEEN SYSTEMS AND THE
ONLY FORECAST CHALLENGE WILL BE TEMPERATURES AS ACTIVELY GROWING
VEGETATION AND WET SOILS WILL IMPACT TEMPERATURES.

THE NORTHERN BRANCH OF THE WESTERLIES WILL ALLOW SFC HIGH
PRESSURE TO BUILD INTO THE AREA MONDAY. WITH THE APPROACH OF
ANOTHER S/WV TROUGH IN THE SOUTHERN BRANCH, THE MOIST BOUNDARY
LAYER AIR SHOULD BE MOVING BACK NORTHWEST INTO THE HIGHER TERRAIN.
WIDESPREAD CONVECTION SHOULD RESULT BY TUESDAY AND INTO WEDNESDAY.
YET ANOTHER SYSTEM IS EXPECTED TOWARDS NEXT WEEKEND WITH
ADDITIONAL PCPN EXPECTED.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1200 PM CDT SAT MAY 16 2015

CIGS SHOULD BE PRIMARILY VFR. CANNOT RULE OUT TEMPORARY IFR
CONDITIONS LATER THIS AFTERNOON IN ASSOCIATION WITH +TSRA. THIS
WILL BE LOCALIZED AND NOT THE PREVAILING FLIGHT CATEGORY. WILL
CONTINUE WITH CB/VCTS GROUPS FOR KHYS AND KGCK AND USE A TEMPO
GROUP FOR KDDC FOR STORMS THIS EVENING. SOUTHERLY WINDS 15-25 KT
TODAY WILL BECOME SOUTHWESTERLY 10-15 KT THROUGH THE OVERNIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  52  82  49  70 /  70   0   0  10
GCK  50  80  47  69 /  60   0   0   0
EHA  48  79  47  69 /  10   0   0   0
LBL  50  81  50  73 /  20   0   0   0
HYS  53  80  48  67 /  80   0   0   0
P28  56  83  54  76 /  80   0   0  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...SUGDEN
LONG TERM...HUTTON
AVIATION...SUGDEN
Hazardous weather outlook, May 16, 4:08 AM CDT, 12 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
408 AM CDT SAT MAY 16 2015

KSZ030-031-043>046-061>066-074>081-084>090-170915-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
408 AM CDT SAT MAY 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND
AHEAD OF A DRYLINE THIS AFTERNOON INTO THIS EVENING. THE
STRONGEST STORMS WILL BE CAPABLE OF PRODUCING UP TO TENNIS BALL
SIZE HAIL AND DAMAGING WINDS. THE POTENTIAL FOR DESTRUCTIVE LONG
TRACK TORNADOES EXISTS AS WELL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE FOR THUNDERSTORMS EACH DAY TUESDAY THROUGH THE
END OF THE WEEK. HOWEVER, IT IS TOO EARLY TO DETERMINE THE
POTENTIAL FOR SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS ANTICIPATED ACROSS MUCH OF CENTRAL AND
SOUTHWEST KANSAS THIS AFTERNOON AND EVENING.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

32

In the hours before

Special weather statement, May 16, 3:53 PM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
353 PM CDT SAT MAY 16 2015

KSZ075-085-162130-
GRANT KS-STEVENS KS-
353 PM CDT SAT MAY 16 2015

...SIGNIFICANT WEATHER ADVISORY FOR GRANT AND STEVENS COUNTIES UNTIL
430 PM CDT...

AT 353 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTHWEST OF
ULYSSES TO 7 MILES SOUTH OF FETERITA...AND MOVING EAST AT 40 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ULYSSES...HUGOTON...MOSCOW...RYUS...WOODS...FETERITA...CAVE AND
HICKOK.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3700 10153 3771 10151 3771 10111 3700 10108
TIME...MOT...LOC 2053Z 261DEG 35KT 3771 10144 3705 10143

SUGDEN
Local storm report, May 16, 4:04 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
404 PM CDT SAT MAY 16 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND GST     4 N ULYSSES             37.63N 101.36W
05/16/2015  E60 MPH          GRANT              KS   TRAINED SPOTTER

&&

BURGERT
Local storm report, May 16, 4:14 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
414 PM CDT SAT MAY 16 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             4 NNW ULYSSES           37.63N 101.37W
05/16/2015  E1.00 INCH       GRANT              KS   PUBLIC

&&

NWS DODGE CITY KS
IRIS SYSTEM
Special weather statement, May 16, 4:15 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
415 PM CDT SAT MAY 16 2015

KSZ090-162145-
BARBER KS-
415 PM CDT SAT MAY 16 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BARBER COUNTY UNTIL
445 PM CDT...

AT 415 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES WEST OF HARDTNER...MOVING NORTH AT 45 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN BARBER
COUNTY.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3730 9890 3736 9872 3723 9860 3700 9867
      3700 9891
TIME...MOT...LOC 2115Z 189DEG 41KT 3700 9880

SUGDEN
Local storm report, May 16, 4:16 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
416 PM CDT SAT MAY 16 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 PM     TSTM WND DMG     1 N ULYSSES             37.59N 101.36W
05/16/2015                   GRANT              KS   EMERGENCY MNGR

            LARGE TREE LIMBS DOWN AT THE 4 H BUILDING IN
            ULYSSES

&&

WAH
Special weather statement, May 16, 4:21 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
421 PM CDT SAT MAY 16 2015

KSZ062-063-075-076-162145-
KEARNY KS-GRANT KS-HASKELL KS-FINNEY KS-
421 PM CDT SAT MAY 16 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRANT...NORTHERN
HASKELL...SOUTHWESTERN FINNEY AND SOUTHEASTERN KEARNY COUNTIES UNTIL
445 PM CDT...

AT 421 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES WEST OF PLYMELL...MOVING NORTHEAST AT 25 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HOLCOMB AND PLYMELL.

LAT...LON 3778 10126 3808 10100 3760 10069 3753 10112
TIME...MOT...LOC 2121Z 231DEG 23KT 3777 10112

SUGDEN

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 7:02 PM CDTSevere Thunderstorm WarningDDCEllis28 min
May 16, 12:15 AM CDTSpecial Weather StatementDDCHaskell, Meade, Seward45 min
May 16, 12:51 AM CDTSpecial Weather StatementDDCGray39 min
May 16, 1:34 PM CDTSpecial Weather StatementDDCBarber41 min
May 16, 3:25 PM CDTSpecial Weather StatementDDCMorton, Stevens35 min
May 16, 3:53 PM CDTSpecial Weather StatementDDCGrant, Stevens37 min
May 16, 4:03 PM CDTSevere Thunderstorm WarningDDCGrant, Haskell, Seward, Stevens27 min
May 16, 4:15 PM CDTSpecial Weather StatementDDCBarber30 min
May 16, 4:21 PM CDTSpecial Weather StatementDDCHaskell24 min
May 16, 4:49 PM CDTSevere Thunderstorm WarningDDCFinney, Gray13 min
May 16, 5:26 PM CDTSpecial Weather StatementDDCPratt34 min
May 16, 5:53 PM CDTSpecial Weather StatementDDCMeade37 min
May 16, 6:27 PM CDTSpecial Weather StatementDDCClark33 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.